Department of Mathematics and Philosophy

Dinesh Ekanayake


  Graduate Advisor
  Associate Professor of Mathematics

  Contact Information

  Phone: 298-1239
 Office : 463B Morgan Hall


PhD - Texas Tech University, Lubbock, TX, 2009
MS - Texas Tech University, Lubbock, TX, 2006
BSc - University of Peradeniya, Sri Lanka, 2001


Current students should visit WesternOnline to see the course material

I started as an instructor in the Department of Electrical and Electronic Engineering at the University of Peradeniya in Sri Lanka. I was then a teaching assistant for the Department of Mathematics and Statistics at Texas Tech University from 2004 to 2009, when I received the appointment at Western Illinois University. Courses I have taught range from graduate level modern analysis and computational mathematics to undergraduate level modeling courses and calculus. Visit my website to see more about my teaching.

Current courses

Math 552 - Scientific computing   Syllabus
Stat 171 – Elementary statistics Syllabus

Office hours

M 9:00-9:30am; WF 8:45-9:30am; Th 1:30-3:30pm

See my Curriculum Vita
Visit my Website

Research Overview

My research focus is, broadly, dynamical systems, control and optimization applications. More specifically, my aim is to relate advances in control methods to complex and hysteretic systems for biological, biomedical, and engineering applications.

Research Interests

Hysteresis modeling
Control of hysteretic systems
Dynamics of alternative stable states
Wildlife disease dynamics and control
Micro grids controls

Selected Publications

1. A.J. Ekanayake, and D.B. Ekanayake. A seasonal SIR metapopulation model with an Allee effect with application to controlling plague in prairie dog colonies." Journal of Biological Dynamics, Vol. 9 Supp. 1, 2015 262-290.

2.  Paper "Stabilization of a system with saturating, non-monotone hysteresis and frequency dependent power losses by a PD controller." Authored by D. B. Ekanayake and R. V. Iyer. Published in Journal of Physics: Conference Series 585 012006, 2015.

3. D.B. Ekanayake and R. Iyer, Proportional Derivative control for hysteretic systems," SIAM Journal on Control and Optimization, Vol. 51, No. 5, 2013, pp. 3415-3433.